Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 40, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at May 28, 2017, 11:25 PM CDT for Jim Hogg County, Zapata County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2017, 11:25 PM CDT (04:25 UTC)
- Expired
- May 29, 2017, 12:30 AM CDT
- In force
- 65 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jim Hogg County, TX, Zapata County, TX
The radar
The Corpus Christi radar (KCRP), 194 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 7:40 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 4.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2745 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1028 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
923
WUUS54 KBRO 290425
SVRBRO
TXC247-505-290530-
/O.NEW.KBRO.SV.W.0040.170529T0425Z-170529T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
1125 PM CDT SUN MAY 28 2017
The National Weather Service in Brownsville has issued a
* Severe Thunderstorm Warning for...
Northwestern Jim Hogg County in Deep South Texas...
Zapata County in Deep South Texas...
* Until 1230 AM CDT
* At 1124 PM CDT, severe thunderstorms were located along a line
extending from 10 miles northwest of Escobas to Siesta Shores,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...HAIL DAMAGE TO VEHICLES...INCLUDING CRACKED WINDSHIELDS
AND MINOR EXTERIOR DENTS CAN EXPECTED. SOME DAMAGE TO
CROPS AND TREES IS EXPECTED. EXPECT MINOR WIND DAMAGE TO
MOBILE HOMES...SOME ROOFS...SIDING AND SOME FENCES. TREE
LIMBS WILL BLOW DOWN AND SMALL TREES WILL BE UPROOTED.
DAMAGE TO POWER LINES AND SOME POWER POLES IS EXPECTED.
* Locations impacted include...
Zapata, Lopeno, Bustamante, Medina, Zapata High School, Zapata
County Fire Department, Escobas, Zapata Middle School, Siesta
Shores and Zapata County Public Library.
This includes US HIGHWAY 83 between MILE MARKERs 738 and 750, and
between MILE MARKERs 754 and 786.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 2726 9944 2726 9882 2723 9882 2724 9880
2667 9908 2669 9921 2672 9921 2675 9924
2679 9924 2685 9927 2686 9929 2687 9932
2692 9932 2693 9935 2697 9939 2698 9938
2701 9941 2701 9943 2716 9944 2718 9943
TIME...MOT...LOC 0424Z 247DEG 28KT 2719 9910 2684 9924
HAIL...1.00IN
WIND...60MPH
$$
53-Schroeder2 follow-up statements
044
WWUS54 KBRO 290500
SVSBRO
Severe Weather Statement
National Weather Service Brownsville TX
1200 AM CDT MON MAY 29 2017
TXC247-505-290530-
/O.CON.KBRO.SV.W.0040.000000T0000Z-170529T0530Z/
Jim Hogg TX-Zapata TX-
1200 AM CDT MON MAY 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHWESTERN JIM HOGG AND ZAPATA COUNTIES...
At 1155 PM CDT, severe thunderstorms were located along a line
extending from NEAR Thompsonville to NEAR Guerra to New Falcon,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...HAIL DAMAGE TO VEHICLES...INCLUDING CRACKED WINDSHIELDS AND
MINOR EXTERIOR DENTS CAN EXPECTED. SOME DAMAGE TO CROPS AND
TREES IS EXPECTED. EXPECT MINOR WIND DAMAGE TO MOBILE
HOMES...SOME ROOFS...SIDING AND SOME FENCES. TREE LIMBS
WILL BLOW DOWN AND SMALL TREES WILL BE UPROOTED. DAMAGE TO
POWER LINES AND SOME POWER POLES IS EXPECTED.
Locations impacted include...
Zapata, Lopeno, Bustamante, Medina, Zapata High School, Zapata County
Fire Department, Escobas, Zapata Middle School, Siesta Shores and
Zapata County Public Library.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 2726 9931 2726 9882 2723 9882 2724 9880
2667 9908 2669 9921 2672 9921 2675 9924
2679 9924 2685 9927 2686 9929 2687 9932
2692 9932 2693 9934 2694 9934 2696 9932
2717 9932
TIME...MOT...LOC 0455Z 294DEG 27KT 2724 9887 2693 9894 2666 9910
HAIL...1.00IN
WIND...60MPH
$$
53-Schroeder118
WWUS54 KBRO 290530
SVSBRO
Severe Weather Statement
National Weather Service Brownsville TX
1230 AM CDT MON MAY 29 2017
TXC247-505-290539-
/O.EXP.KBRO.SV.W.0040.000000T0000Z-170529T0530Z/
Jim Hogg TX-Zapata TX-
1230 AM CDT MON MAY 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JIM HOGG AND
ZAPATA COUNTIES WILL EXPIRE AT 1230 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 300 AM CDT for
Deep South Texas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Brownsville.
LAT...LON 2726 9931 2726 9882 2723 9882 2724 9880
2667 9908 2669 9921 2672 9921 2675 9924
2679 9924 2685 9927 2686 9929 2687 9932
2692 9932 2693 9934 2694 9934 2696 9932
2717 9932
TIME...MOT...LOC 0529Z 247DEG 28KT 2734 9861 2703 9868 2676 9885
$$
53-SchroederWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:44 PM CDT, 4 hours 41 minutes earlier.
Area forecast discussion, May 28, 6:44 PM CDT, 4 hours 41 minutes before
Area Forecast Discussion...UPDATED National Weather Service Brownsville TX 644 PM CDT Sun May 28 2017 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION...No major adjustments needed to the previous suite of TAFs. Relevant portion of previous discussion follows: MVFR cigs return this evening before midnight as surface inversion strengthens temporarily. Continued to mention thunderstorms towards sunrise Monday with models suggesting convection from the Sierra Madre holding together and approaching the air terminals. Additional convection is expected Monday morning and afternoon with tempo to prevailing showers or thunderstorms anticipated. && .PREV DISCUSSION... /issued 303 PM CDT Sun May 28 2017/ SHORT TERM (Now through Monday Night): To say the least it is hot once again across the CWA with the Heat Advisory working out well with temperatures and dew points peaking out ahead of a weak cold front approaching South Central Texas. The front is expected to pull up stationary tonight remaining north of Deep South Texas. Ingredients remain in place or will be in place for a potential widespread rain event commencing later tonight and persisting through Monday evening. Convection is expected to fire over the Sierra Madre this evening and track east-southeast while tapping into high instability and combining with increasing upper divergence as an upper jet max 100kt dips southward. In addition Hi-Res models indicate moisture convergence along the front initiating another potential cluster of thunderstorms over South Central Texas and along the Coastal Bend tracking south into Deep South Texas. In a nut shell, most if not all models including the Hi-res solutions all indicate substantial pockets of convection, some heavy, impacting the region the next 12-36 hours. QPF values continue to range 2-3+ inches but pockets of heavier rainfall is possible. We remain in a marginal risk for flash flooding but the ground will be able to take in a lot of water due to the recent dry spell. However the more persistent heavier thunderstorms will be capable of producing torrential downpours with our pwats expected to increase near 2.25+ inches which is above the 90 percentile. As for severe thunderstorms SPC keep our region in a Marginal outlook with high instability due to the excessive heat and dew points but weak shear may inhibit substantial severe thunderstorms. As has been mentioned can not rule out an isolated storm that would produce one inch hail and winds in excess of 50 mph. Temperatures will be our least worrisome weather element as they will trend slightly below normal with the increased cloud cover and rainfall. LONG TERM (Tuesday through Sunday): A 500mb trough across northwest Tuesday and Wednesday moving eastward across west Texas and northern Mexico Thursday will continued to provide unsettled weather across portions of south Texas through the rest of the week as low to mid level moisture remains high across the area and across the western Gulf of Mexico. Some drier air is expected to move into the Rio Grande valley and the northern ranchlands towards the end of the week into the weekend. Will keep a chance of showers and thunderstorms Tuesday through Thursday before rain chances diminish Friday into Saturday. MARINE (Now through Monday night): Conditions at Buoy 42020 at 2 pm show southeast winds at around 12 knots and seas around 4 feet. Pressure gradient to remain relaxed as a weak cold front over South Central Texas becomes stationary tonight just north of the Lower Texas Coastal waters. A light to occasionally moderate southeast to east wind and slight seas to persist through Monday night. Showers and thunderstorms develop sometime tonight possible becoming widespread Monday morning and into the afternoon. Some of the storms will produce heavy rain, gusty winds and occasional lightning. Tuesday through Friday...Light east to southeast winds will prevail across the coastal waters Tuesday with surface high pressure across the southeast United States and low pressure across west Texas. The pressure gradient will increase slightly across the lower TX coast Wednesday. Moderate east to southeast winds will prevail across the western Gulf of Mexico Wednesday and Thursday before the pressure gradient weakens Friday. Light to moderate south to southeast winds are expected to prevail across the lower TX coast Friday. && .BRO WATCHES/WARNINGS/ADVISORIES...None. && This product is also available on the web at: HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, May 28, 7:49 PM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Brownsville TX 749 PM CDT Sun May 28 2017 TXZ248>257-292100- Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy- Inland Cameron-Coastal Willacy-Coastal Cameron- 749 PM CDT Sun May 28 2017 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...REST OF Tonight A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ZAPATA...STARR... JIM HOGG...AND BROOKS COUNTIES UNTIL 3 AM CDT MONDAY DUE TO THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL... DAMAGING WINDS...AND HEAVY RAINFALL WITH FLASH FLOODING. .DAYS TWO THROUGH SEVEN...Monday through Saturday AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE BEACHES OF SOUTH PADRE ISLAND AND AT BOCA CHICA BEACH THROUGH THE ENTIRE FORECAST PERIOD. SCATTERED TO NUMEROUS THUNDERSTORMS...SOME POSSIBLY STRONG TO SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WITH FLASH FLOODING...ARE EXPECTED FOR MONDAY. .SPOTTER INFORMATION STATEMENT... ANY OBSERVATIONS OF LARGE HAIL...STRONG WINDS WITH DAMAGE...AND FLASH FLOODING TONIGHT AND MONDAY SHOULD BE REPORTED TO LOCAL LAW ENFORCEMENT AND THE NATIONAL WEATHER SERVICE OFFICE IN BROWNSVILLE. GMZ130-132-135-150-155-170-175-292100- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 749 PM CDT Sun May 28 2017 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...REST OF Tonight NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...Monday through Saturday SMALL CRAFT ADVISORIES MAY BE NEEDED FOR PORTIONS OR ALL OF THE LOWER TEXAS COASTAL WATERS WEDNESDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. TOMASELLI
In the hours before
Special weather statement, May 28, 10:43 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1043 PM CDT SUN MAY 28 2017
TXZ248-290445-
Zapata TX-
1043 PM CDT SUN MAY 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ZAPATA COUNTY UNTIL
1145 PM CDT...
At 1042 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from NEAR Laredo Community College to 22 miles west
of Falcon Dam. Movement was east at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Medina, Zapata County Airport, Las Palmas, Zapata High School and
Zapata--Medina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 300 AM CDT for
Deep South Texas.
LAT...LON 2709 9943 2711 9944 2713 9943 2715 9944
2716 9943 2718 9943 2727 9945 2732 9937
2727 9933 2727 9919 2693 9918 2692 9933
2693 9937 2696 9939 2698 9938 2702 9942
2701 9943 2702 9945 2706 9945
TIME...MOT...LOC 0342Z 269DEG 8KT 2743 9952 2653 9951
53-SchroederThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 10:43 PM CDT | Special Weather Statement | BRO | Zapata | 62 min |
| May 28, 11:14 PM CDT | Areal Flood Advisory | BRO | Zapata | 91 min |
| May 28, 11:41 PM CDT | Severe Thunderstorm Warning | BRO | Jim Hogg, Starr, Zapata | 64 min |
| May 28, 11:49 PM CDT | Flash Flood Warning | BRO | Zapata | 86 min |
| May 29, 12:16 AM CDT | Areal Flood Advisory | BRO | Jim Hogg, Starr | 89 min |
| May 29, 12:23 AM CDT | Severe Thunderstorm Warning | BRO | Brooks, Hidalgo, Jim Hogg, Starr | 52 min |
| May 29, 12:37 AM CDT | Flash Flood Warning | BRO | Jim Hogg, Starr, Zapata | 83 min |
| May 29, 12:43 AM CDT | Severe Thunderstorm Warning | BRO | Brooks, Jim Hogg, Kenedy | 62 min |
| May 29, 1:03 AM CDT | Areal Flood Advisory | BRO | Brooks, Starr | 87 min |
| May 29, 1:16 AM CDT | Severe Thunderstorm Warning | BRO | Brooks, Hidalgo, Kenedy, Starr, Willacy | 59 min |
| May 29, 1:27 AM CDT | Special Weather Statement | BRO | Starr | 48 min |
| May 29, 1:43 AM CDT | Flash Flood Warning | BRO | Brooks, Hidalgo, Starr | 92 min |
| May 29, 1:43 AM CDT | Severe Thunderstorm Warning | BRO | Brooks, Kenedy | 62 min |
| May 29, 2:08 AM CDT | Special Weather Statement | BRO | Willacy | 52 min |
| May 29, 2:24 AM CDT | Special Weather Statement | BRO | Hidalgo | 36 min |
| May 29, 2:35 AM CDT | Special Marine Warning | BRO | 85 min | |
| May 29, 2:45 AM CDT | Areal Flood Advisory | BRO | Cameron, Hidalgo, Willacy | 90 min |
| May 29, 2:47 AM CDT | Special Weather Statement | BRO | Kenedy | 43 min |
| May 29, 2:53 AM CDT | Special Weather Statement | BRO | Cameron | 52 min |
| May 29, 3:07 AM CDT | Special Weather Statement | BRO | Willacy | 38 min |
| May 29, 3:14 AM CDT | Special Weather Statement | BRO | Hidalgo | 46 min |
| May 29, 3:41 AM CDT | Areal Flood Advisory | BRO | Cameron, Hidalgo, Willacy | 64 min |
| May 29, 3:41 AM CDT | Special Weather Statement | BRO | Cameron | 64 min |
| May 29, 3:55 AM CDT | Special Marine Warning | BRO | 95 min | |
| May 29, 4:37 AM CDT | Areal Flood Advisory | BRO | Cameron | 53 min |
| May 29, 4:40 AM CDT | Special Weather Statement | BRO | Cameron | 50 min |
| May 29, 5:27 AM CDT | Special Marine Warning | BRO | 63 min | |
| May 29, 9:15 AM CDT | Small Craft Advisory for Winds | BRO | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.